Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 7, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 18, 2024, 6:05 PM CDT for Wood County, Wisconsin. It was in force for 40 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2024, 6:05 PM CDT (23:05 UTC)
- Expired
- May 18, 2024, 6:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wood County, WI
The radar
The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 6:12 PM CDT | TSTM WND DMG | Babcock, WI | Tree branches down. |
| May 18, 6:12 PM CDT | HAIL 0.5 | Babcock, WI | |
| May 18, 6:32 PM CDT | HAIL 0.88 | Nekoosa, WI | |
| May 18, 6:38 PM CDT | HAIL 1 | 2 Se Port Edwards, WI | Corrects previous hail report from 2 SE Port Edwards. Report from mPING: Quarter (1.00 in.). |
| May 18, 6:46 PM CDT | HAIL 0.5 | 2 W Nekoosa, WI | Report from mPING: Half-inch (0.50 in.). |
| May 18, 6:47 PM CDT | HAIL 0.88 | 2 Se Port Edwards, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913
WUUS53 KGRB 182305
SVRGRB
WIC141-182345-
/O.NEW.KGRB.SV.W.0007.240518T2305Z-240518T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
605 PM CDT Sat May 18 2024
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Wood County in central Wisconsin...
* Until 645 PM CDT.
* At 605 PM CDT, a severe thunderstorm was located near Babcock, or
16 miles west of Wisconsin Rapids, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wisconsin Rapids, Pittsville, Babcock, Lake Wazeecha, Nekoosa, Port
Edwards, Biron, Sherry, Vesper, and Rudolph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4449 9031 4463 8984 4451 8984 4451 8973
4425 8973 4425 9032
TIME...MOT...LOC 2305Z 253DEG 36KT 4434 9015
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kurimski3 follow-up statements
386
WWUS53 KGRB 182320
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
620 PM CDT Sat May 18 2024
WIC141-182345-
/O.CON.KGRB.SV.W.0007.000000T0000Z-240518T2345Z/
Wood WI-
620 PM CDT Sat May 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHERN WOOD COUNTY...
At 620 PM CDT, a severe thunderstorm was located near Babcock, or 10
miles southwest of Wisconsin Rapids, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wisconsin Rapids, Pittsville, Babcock, Lake Wazeecha, Nekoosa, Port
Edwards, Biron, Vesper, Rudolph, and Cranmoor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4449 9021 4451 8999 4451 8973 4425 8973
4425 9024
TIME...MOT...LOC 2320Z 245DEG 34KT 4432 9002
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kurimski458
WWUS53 KGRB 182331
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
631 PM CDT Sat May 18 2024
WIC141-182345-
/O.CON.KGRB.SV.W.0007.000000T0000Z-240518T2345Z/
Wood WI-
631 PM CDT Sat May 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN WOOD COUNTY...
At 631 PM CDT, a severe thunderstorm was located near Wisconsin
Rapids, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wisconsin Rapids, Lake Wazeecha, Nekoosa, Port Edwards, Biron,
Vesper, Rudolph, Cranmoor, and Walker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4442 9005 4447 8998 4451 8973 4425 8973
4425 9015
TIME...MOT...LOC 2331Z 262DEG 33KT 4432 8989
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kurimski504
WWUS53 KGRB 182347
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
647 PM CDT Sat May 18 2024
WIC141-182356-
/O.EXP.KGRB.SV.W.0007.000000T0000Z-240518T2345Z/
Wood WI-
647 PM CDT Sat May 18 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOOD COUNTY HAS
EXPIRED...
A new Severe Thunderstorm Warning has been issued for southeastern
Wood County until 745 PM CDT.
&&
LAT...LON 4442 9005 4447 8998 4451 8973 4425 8973
4425 9015
TIME...MOT...LOC 2346Z 253DEG 36KT 4436 8970
$$
KurimskiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:55 PM CDT, 3 hours 10 minutes earlier. Its key messages:
- Thunderstorms are likely late this afternoon across central and north-central Wisconsin. There is a slight chance that some of these storms may become severe with damaging winds and large hail. Scattered thunderstorms are expected in east-central and far northeast Wisconsin this evening, but will be weakening as daytime heating wanes.
- Active weather expected Monday through Tuesday night, with potential for a couple periods of heavy rainfall, and possibly a severe threat.
Area forecast discussion, May 18, 2:55 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 255 PM CDT Sat May 18 2024 Forecast discussion for routine afternoon forecast issuance .KEY MESSAGES... - Thunderstorms are likely late this afternoon across central and north-central Wisconsin. There is a slight chance that some of these storms may become severe with damaging winds and large hail. Scattered thunderstorms are expected in east-central and far northeast Wisconsin this evening, but will be weakening as daytime heating wanes. - Active weather expected Monday through Tuesday night, with potential for a couple periods of heavy rainfall, and possibly a severe threat. && .DISCUSSION... Issued at 255 PM CDT Sat May 18 2024 Short Term...Tonight and Sunday Main forecast concern remains on the severe potential late this afternoon into early evening as a cold front moves across the area. The 19Z MSAS surface analysis showed this cold front stretch from the MN Arrowhead south to far western WI to central IA. Ahead of the front, very warm temperatures (in the 80s away from the lake) were in place with dew points climbing into the 50s. A broken line of showers and thunderstorms is forecast to sweep across northeast WI this evening as the cold front moves across the badger state. Strong to locally severe storms are still possible with the greater potential over central WI where MLCAPES reach between 700 and 1000 J/KG. Bulk shear to range from 30 to 40 knots with higher values over northern WI. Mid-level lapse rates reside between 6.5 and 7.5 C/KM late in the afternoon into early evening. Hail and gusty winds would be the main threats. This convective activity is expected to lose some punch as it moves into eastern WI as we lose daytime heating and instability wanes. Behind the cold front, high pressure is forecast to build into the western Great Lakes after midnight, thus skies will become mostly clear. Min temperatures to range from the middle to upper 40s north-central WI, to the middle 50s across east-central WI. This high pressure moves into the center of the Great Lakes on Sunday with a sunny start to the day. As the high pressure shifts to our east in the afternoon, expect middle and high clouds begin to overspread the area as moisture begins to pool around the now- stalled cold front (turning into a warm front) over the Midwest. Temperatures on Sunday to be cooler with readings in the upper 60s to lower 70s near Lake MI, middle to upper 70s inland. Long Term...Sunday Night Through Saturday Main concerns revolve around a couple potent systems moving through the region Monday through Tuesday night, and associated heavy rainfall and thunderstorm potential. After a dry start to Sunday night, showers and thunderstorms will return by early Monday as a potent short-wave trough approaches from the Plains. Widespread showers and embedded storms will move through during the day on Monday, then depart during the late afternoon and evening. With PWATs around 1.5 inches, expect pockets of heavy rainfall to occur. Abundant cloud cover and widespread shower activity should limit instability, so the severe threat appears marginal at best. After a brief lull in the precipitation Monday night, an even stronger system is expected to approach the region Tuesday. Models show around a 990 MB low tracking west of the forecast area in the afternoon and evening. This system will be quite dynamic, with a 50 knot LLJ and negatively-tilted short-wave trough. Heavy rainfall looks like a good bet in the afternoon and evening. The severe threat will depend on whether or not a warm front can make it into C/EC WI Tuesday afternoon and evening. Deep layer shear looks pretty impressive, so this bears watching. SPC has outlined the southern half of the forecast area on the day 4 outlook, and WPC has the entire area in a marginal risk for excessive rainfall. The rest of the extended forecast looks quiet in comparison. && .AVIATION...for 18Z TAF Issuance Issued at 1237 PM CDT Sat May 18 2024 A broken line of thunderstorms are expected to move across the region during the late afternoon and evening hours ahead of a cold front. The activity should be along a line from RHI to ISW around 22z, IMT to DLL around 01z, and ESC to OSH by 02z. The activity will like weaken as it moves towards Lake Michigan. Strong wind gusts, hail and brief IFR conditions may accompany the stronger thunderstorms. VFR conditions are expected outside of the thunderstorm activity. After the convective activity exits the area by late evening, there will be clearing overnight and good flying weather Sunday. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION.....Kallas/Kieckbusch AVIATION.......Kallas
Hazardous weather outlook, May 18, 3:04 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Green Bay WI 304 PM CDT Sat May 18 2024 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 304 PM CDT Sat May 18 2024 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Thunderstorms are likely late this afternoon across central and north-central Wisconsin. There is a slight risk of severe storms with damaging winds and large hail. Scattered thunderstorms are expected in east-central and far northeast Wisconsin this evening, but should be weakening as daytime heating wanes. Poor air quality is expected across Manitowoc County through this evening. An Air Quality Advisory is in effect until 11 PM. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Additional chances for showers and thunderstorms are expected for the early to mid part of the next work week. A couple periods of heavy rainfall will be possible, along with potential for localized urban flooding. There may also be threat of severe thunderstorms, especially Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed late this afternoon into early this evening. LMZ521-522-541>543-192015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 304 PM CDT Sat May 18 2024 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Thunderstorms will pose a threat to mariners this evening. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Thunderstorms will be possible Monday through Tuesday night. Any storms may pose a threat to mariners. Conditions may become hazardous for small craft Tuesday night into Wednesday. Kallas/Kieckbusch
In the hours before
Special weather statement, May 18, 4:57 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Green Bay WI
457 PM CDT Sat May 18 2024
WIZ035-182300-
Wood WI-
457 PM CDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WOOD COUNTY THROUGH 600
PM CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hatfield, or 11 miles south of Neillsville, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Pittsville around 535 PM CDT.
Other locations impacted by this storm include Milladore, North Wood
County Park, Sherry, Auburndale, Blenker, Rudolph, Arpin, Powers
Bluff County Park, Lindsey, and Veedum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.
&&
LAT...LON 4457 9032 4469 8988 4468 8986 4465 8984
4451 8984 4451 8979 4443 8976 4435 9032
TIME...MOT...LOC 2157Z 253DEG 31KT 4440 9064
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KurimskiLocal storm report, May 18, 5:14 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
514 PM CDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Hail 4 SW Lac Du Flambeau 45.92N 89.94W
05/18/2024 M0.75 Inch Vilas WI Trained Spotter
&&Local storm report, May 18, 5:15 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
515 PM CDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Hail 4 SW Lac Du Flambeau 45.92N 89.94W
05/18/2024 M1.00 Inch Vilas WI Trained Spotter
&&Local storm report, May 18, 5:28 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
528 PM CDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Tstm Wnd Gst 4 ENE Arbor Vitae 45.94N 89.59W
05/18/2024 E50 MPH Vilas WI Trained Spotter
Trained spotter reported 50 mph winds along
with 3/4 inch hail. Spotter also reported
about 2 inches of rain in 15 minutes as
storm cell moved through.
&&Special weather statement, May 18, 5:41 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Green Bay WI
541 PM CDT Sat May 18 2024
WIZ035-182315-
Wood WI-
541 PM CDT Sat May 18 2024
...STRONG THUNDERSTORMS WILL IMPACT WOOD COUNTY THROUGH 615 PM CDT...
At 541 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Pittsville to 10 miles east of
Millston. Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wisconsin Rapids, Pittsville, Babcock, Nekoosa, Port Edwards, Biron,
Sherry, Vesper, Rudolph, and Arpin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.
&&
LAT...LON 4451 9031 4462 8985 4451 8984 4451 8973
4449 8973 4425 8989 4425 9032
TIME...MOT...LOC 2241Z 247DEG 35KT 4440 9027 4421 9044
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KurimskiLocal storm report, May 18, 5:42 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
542 PM CDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Hail Arbor Vitae 45.92N 89.66W
05/18/2024 M1.00 Inch Vilas WI Fire Dept/Rescue
&&The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:53 PM CDT | Special Weather Statement | GRB | Lincoln | 52 min |
| May 18, 4:28 PM CDT | Special Weather Statement | GRB | Marathon | 62 min |
| May 18, 4:35 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 70 min |
| May 18, 4:47 PM CDT | Special Weather Statement | GRB | Vilas | 43 min |
| May 18, 4:57 PM CDT | Special Weather Statement | GRB | Wood | 63 min |
| May 18, 4:58 PM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 38 min |
| May 18, 5:35 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon | 40 min |
| May 18, 5:41 PM CDT | Special Weather Statement | GRB | Wood | 34 min |
| May 18, 5:41 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Oneida | 49 min |
| May 18, 6:26 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Oneida | 64 min |
| May 18, 6:34 PM CDT | Special Weather Statement | GRB | Portage | 26 min |
| May 18, 6:45 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waushara, Wood | 46 min |
| May 18, 6:56 PM CDT | Special Weather Statement | GRB | Forest | 49 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.